Alert archive / North Dakota / Wind Advisories in 2009

Wind Advisory 18, NWS Bismarck, ND

October 2, 20095 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Oct 2, 2009, 3:30 AM MDT for 5 counties in North Dakota. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2009, 3:30 AM MDT (09:30 UTC)
Expired
Oct 2, 2009, 3:00 PM MDT
In force
12 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 159 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 020930
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
430 AM CDT FRI OCT 2 2009

...WIND ADVISORY TODAY FAR SOUTHWEST AND FAR SOUTH CENTRAL...

.A STRONG LOW PRESSURE SYSTEM CENTERED OVER SOUTHERN MINNESOTA
THIS MORNING WILL MOVE EAST INTO SOUTHERN WISCONSIN BY THIS
EVENING. STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40
MPH ARE EXPECTED TO CONTINUE THIS MORNING AND INTO THE AFTERNOON
OVER FAR SOUTHERN PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA.
THE TOWNS OF AMIDON...BOWMAN...NEW ENGLAND...MOTT...HETTINGER...AS
WELL AS ELGIN AND FORT YATES ARE IN THE WIND ADVISORY.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

AS THE SYSTEM MOVES EAST DURING THE AFTERNOON...THE WINDS OVER
NORTH DAKOTA ARE EXPECTED TO DECREASE GRADUALLY...SO THAT BY LATE
AFTERNOON THE WIND SPEEDS WILL LIKELY FALL BELOW WIND ADVISORY
CRITERIA.

NDZ040>045-021730-
/O.NEW.KBIS.WI.Y.0018.091002T0930Z-091002T2100Z/
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...MARMARTH...MOTT...ELGIN...BOWMAN...
HETTINGER...FORT YATES
430 AM CDT FRI OCT 2 2009 /330 AM MDT FRI OCT 2 2009/

...WIND ADVISORY IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH ARE
EXPECTED TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JV
1 follow-up statement
000 
WWUS73 KBIS 021718
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1218 PM CDT FRI OCT 2 2009

...WIND ADVISORY TODAY FAR SOUTHWEST AND FAR SOUTH CENTRAL...

.A STRONG LOW PRESSURE SYSTEM CENTERED OVER SOUTHERN MINNESOTA
THIS MORNING WILL MOVE EAST INTO SOUTHERN WISCONSIN BY THIS
EVENING. STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER
40 MPH ARE EXPECTED TO CONTINUE THIS MORNING AND INTO THE
AFTERNOON OVER FAR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA. THE
TOWNS OF AMIDON...BOWMAN...NEW ENGLAND...MOTT... HETTINGER...AS
WELL AS ELGIN AND FORT YATES ARE IN THE WIND ADVISORY.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

AS THE SYSTEM MOVES EAST DURING THE AFTERNOON...THE WINDS OVER
NORTH DAKOTA ARE EXPECTED TO DECREASE GRADUALLY...SO THAT BY LATE
AFTERNOON THE WIND SPEEDS WILL LIKELY FALL BELOW WIND ADVISORY
CRITERIA.

NDZ040>045-022100-
/O.CON.KBIS.WI.Y.0018.000000T0000Z-091002T2100Z/
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
INCLUDING THE CITIES OF...MARMARTH...MOTT...ELGIN...BOWMAN...
HETTINGER...FORT YATES
1218 PM CDT FRI OCT 2 2009 /1118 AM MDT FRI OCT 2 2009/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT /3 PM MDT/ THIS
AFTERNOON...

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH ARE
EXPECTED TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TWH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Oct 1, 9:02 PM MDT, 6 hours 28 minutes earlier.

Area forecast discussion, Oct 1, 9:02 PM MDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CDT THU OCT 1 2009

.UPDATE...UPDATE TO END WIND ADVISORY. WINDS WILL SLOWLY DIMINISH
WEST BUT REMAIN GUSTY OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT THU OCT 1 2009/

SYNOPSIS...
OCCLUDED FRONTAL SYSTEM EXTENDING FROM SOUTH CENTRAL TO NORTHWEST
NORTH DAKOTA WITH TROUGH AXIS FROM KABR TO EAST OF KBIS TO WEST OF
KISN. GUSTY NORTHWEST WINDS WEST OF TROUGH AXIS WITH LIGHT
SOUTHEAST WINDS AHEAD OF TROUGH. TROUGH MOVES ONLY VERY SLOWLY EAST
THROUGH TONIGHT.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
CONCERNS FOR AFTERNOON FORECAST CENTER ON PRECIPITATION CHANCES NEXT
36 HOURS...AND TEMPERATURES. WILL USE MODEL BLEND FOR GRIDS.

MAIN SURFACE FEATURE THROUGH WEST AND CENTRAL NORTH DAKOTA SLOWLY
FILLS AS MAIN SURFACE LOW IN SOUTHERN MINNESOTA AND EASTERN SOUTH
DAKOTA AND MID LEVEL LOW MOVE INTO IOWA AND WISCONSIN. CURRENTLY...
DRY SLOT OVER THE CENTRAL DAKOTAS IS KEEPING SIGNIFICANT
PRECIPITATION EAST OF FORECAST AREA WITH LIGHTER WRAP AROUND
PRECIPITATION OVER THE WESTERN DAKOTAS. PRECIPITATION WILL LINGER
OVER THE AREA BUT CONTINUE TO BECOME LIGHTER AS SURFACE FORCING
WEAKENS WITH FILLING OF THE SURFACE TROUGH AND MAIN MOISTURE IS
SHUNTED TO THE EAST.

WIDESPREAD CLOUDINESS OVER THE REGION WILL TEMPER BOTH OVERNIGHT
LOW TEMPERATURES AND DAYTIME HIGHS. MOISTURE TO REMAIN OVER
WESTERN AND CENTRAL NORTH DAKOTA INTO FRIDAY NIGHT BEFORE SOME
CLEARING BEGINS TO OCCUR. THIS WILL ALLOW TEMPERATURES TO DROP
OVERNIGHT SATURDAY NIGHT AND MAY NEED FREEZE HEADLINES BY
THEN.

DRY CONDITIONS SHOULD CONTINUE THROUGH THE REMAINDER OF THE SHORT
TERM BEFORE APPROACH OF NEXT STRONG MID LEVEL SYSTEM FROM THE
PACIFIC NORTHWEST IN THE EXTENDED PERIOD.

LONG TERM...MONDAY THROUGH THURSDAY
LONG RANGE MODELS ARE IN AGREEMENT ON A COOL AND WET START TO THE
LONG TERM PERIOD...WITH A LINGERING CHANCE OF PRECIPITATION THROUGH
WEDNESDAY.

THE MID LEVEL TROUGH OVER THE ROCKIES SENDS A STRONG SURFACE LOW
ACROSS THE CENTRAL PLAINS...AND SPREADS RAIN INTO NORTH DAKOTA.
THICKNESSES ARE AT CRITICAL LEVELS FOR A POSSIBLE MIX WITH SNOW AT
NIGHT MONDAY. THAT MID LEVEL TROUGH THEN RETROGRADES BACK INTO
CALIFORNIA AS A NORTHERN STREAM WAVE PUSHES OUT OF CANADA AND INTO
THE NORTHERN PLAINS...KEEPING THE WET CHANCES GOING THROUGH MID WEEK.

TEMPERATURES REBOUND SOME IN CLEARING THE END OF THE WEEK BUT AFTER
THAT THINGS MUDDY AGAIN BY THE WEEKEND WITH A POSSIBLE TURN TO MUCH
COLDER WEATHER AND INCREASING PRECIPITATION CHANCES.

AVIATION...
WIDESPREAD AVIATION HAZARDS CONTINUE THROUGH THE TAF PERIOD WITH
LARGE AREAS OF IFR CIGS AND VSBYS IN POCKETS OF -RA BR. AT 1930Z THE
SURFACE TROUGH AXIS WAS ON A KMOT TO KABR LINE AND PUSHING VERY
SLOWLY EAST. NORTHWEST WINDS BEHIND IT WERE GUSTING TO NEAR 40
KNOTS. A LARGE AREA OF RAIN AHEAD OF THE TROUGH WAS MOVING NORTHWARD
AND COULD BRING LIFR CONDITIONS TO KJMS LATE THIS AFTERNOON INTO
TONIGHT. WITH THE SLOW MOVEMENT OF THE SYSTEM WE WILL LOOK FOR
LITTLE CHANGE TO CURRENT CONDITIONS.

IN THE WEST...ONLY LIGHT SHOWERS ARE EXPECTED THE REST OF THE
PERIOD. SOME COULD MIX WITH -SN OVERNIGHT TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA
Hazardous weather outlook, Oct 1, 3:56 AM MDT, 23 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
456 AM CDT THU OCT 1 2009

NDZ001>005-009>013-017-021>023-025-036-037-047-048-050-051-021000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
456 AM CDT THU OCT 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LARGE LOW PRESSURE SYSTEM WILL BRING CONTINUOUS RAIN SHOWERS TO
WESTERN AND CENTRAL NORTH DAKOTA. AVERAGE RAINFALL AMOUNTS WILL
RANGE FROM ONE TO TWO INCHES TODAY THROUGH FRIDAY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018>020-031>035-040>046-021000-
DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
456 AM CDT THU OCT 1 2009 /356 AM MDT THU OCT 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND ADVISORY FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA
THURSDAY REMAINS IN EFFECT THROUGH THURSDAY EVENING. A LOW PRESSURE
SYSTEM OVER CENTRAL NORTH DAKOTA WILL MOVE EAST TODAY. STRONG
NORTHWEST WINDS WILL DEVELOP BEHIND THIS SYSTEM...WITH SUSTAINED
WINDS RANGING BETWEEN 25 AND 35 MPH AND GUSTS TO 45 MPH.

A MIX OF RAIN AND SNOW IS LIKELY ACROSS SOUTHWEST NORTH DAKOTA
THIS MORNING WITH LITTLE OR NO ACCUMULATION EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 3:36 PM MDTFreeze WarningBISAdams, Billings, Bowman, Golden Valley, Hettinger, Slope and 1 more17 hr

Nearby

Wind Advisories in North Dakota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.